Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 258, NWS Des Moines, IA

August 26, 2003Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2003, 6:03 AM CDT for Story County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 6:03 AM CDT (11:03 UTC)
Expired
Aug 26, 2003, 6:45 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2621 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 261103
SVRDMX
IAC169-261145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
603 AM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STORY COUNTY IN CENTRAL IOWA

* UNTIL 645 AM CDT

* AT 601 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEVADA...OR ABOUT 29 MILES NORTH OF DES
  MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES NORTH OF MAXWELL AROUND 615 AM...
  NEAR COLO AROUND 620 AM AND
  4 MILES NORTH OF COLLINS AROUND 625 AM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4209 9370 4187 9369 4187 9323 4209 9324

JOHNSON

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 3:00 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT TUE AUG 26 2003

MAIN FOCUS IS TIMING AND COVERAGE OF DVLPMNT WITH SECONDARY CONCERN
TEMPS AND TIMING OIF FRONT.

SHORT TERM MODELS IN GENERAL AGREEMENT WITH LT AFTN/EVENING DVLPMNT
AS HIGH CONVECTIVE TEMPS REACHED LT IN DAY.  IN DETAILS IS WHERE
MODEL DIFFERENCES SHOWING UP.  DYNAMICAL FIELDS STRONGER IN AVN THAN
ETA THOUGH HOW MUCH IS FEEDBACK/REAL IS IN QUESTION.  LOOK AT
SOUNDINGS APPEAR ANY DVLPMNT WILL BEGIN EVELATED WITH DECENT
POTENTIAL FOR DOWNBURST WINDS.  MODELS IN GOOD AGREEMENT ON TIMING
OF FNT THU NGT/FRI. HOWEVER HARD TO FORECAST WITH GREAT CERTAINY
SINCE MOST SFC FEATURES WEAK AND NOT CLEARLY DEFINED OR FOCUSED FOR
AID IN DVLPMNT/TIMING.  SERIES OF S/W PASS THROUGH THE AREA WITH
SOME PICKED OUT ON STLT ATTM.  AS FNT BECOMES FOCUS OF DVLPMNT
EXPECT SQUALL LINE DVLPMNT AHEAD OF FNT THURSDAY AFTN/EVENING WITH
PSBLE ISOLATED SEVERE WEATHER PRODUCERS WITH MODERATE CAPE GOOD
INSTABILITY AND DECENT SHEAR.  CAPES 2000+ AHEAD OF FRONT WITH LI
-4 TO -6.  HAVE DISAPPOINTED WITH COVERAGE/AMOUNTS OF RAINFALL WITH
LAST FRONT SO ETA QPF LKLY BETTER OF TWO THO SLOW MOVING STORMS IN
AUGUST COULD PRODUCE ISOLATED AMOUNTS OF 2 INCHES.

THOUGH TEMPS WILL BE HIGH HOW HIGH IS QUESTION AS AREAS THAT HAVE
RECEIVED RAIN OVERNIGHT WILL LKLY BE SLIGHTLY LOWER THAN
YESTERDAYAND AREAS THAN DID NOT NEAR YESTERDAYS TEMPS.  LEANING
TOWARD MAVS WITH ETA LKLY TOO HOT WITH UPPER 90S.  PREVIOUS FORECAST
LOOKS GOOD WITH SLOW COOL DOWN OVER NEXT SEVERAL DAYS AND GUIDANCE
TEMPS WITH COMBO FWC/MAV GOOD.

.DSM...NONE

FORSTER
Hazardous weather outlook, Aug 26, 5:30 AM CDT, 33 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS EARLY THIS MORNING
FOR AREAS IN CENTRAL IOWA JUST TO THE EAST AND WEST OF THE
INTERSTATE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF DAMAGING
WINDS AND LARGE HAIL LATE THIS AFTERNOON AND TONIGHT...MAINLY FOR
AREAS EAST OF INTERSTATE 35 AND NORTH OF HIGHWAY 34.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGHER RISK OF THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR LATE
WEDNESDAY NIGHT AND THURSDAY AS A MORE POTENT COLD FRONT DROPS
THROUGH THE REGION.  AFTER PASSAGE OF THE COLD FRONT ON FRIDAY AND
THROUGH THE WEEKEND NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT IN
EASTERN IOWA...AND MORE LIKELY WEDNESDAY NIGHT AND THURSDAY.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FORSTER

In the hours before

Local storm report, Aug 26, 5:39 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0539 AM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 AM    STORY CITY                IA   DOWNBURST
08/26/03   STORY                          MULTIPLE 2 FOOT DIAMETER
                                          TREES DOWN. TREE DAMAGE TO
                                          HOME AND GAS LINE.

0418 AM    1 E STORY CITY            IA   WIND DAMAGE
08/26/03   STORY                          TRACTOR TRAILER BLOWN OVER
                                          AT PELLA WINDOWS ON
                                          INTERSTATE 35.

0407 AM    6 SW HUBBARD              IA   WIND DAMAGE
08/26/03   HARDIN                         NUMEROUS TREES DOWN.

0405 AM    STORY CITY                IA   WIND DAMAGE
08/26/03   STORY                          NUMEROUS TREES TO 12 INCH
                                          DIAMETER DOWN. REPORTED BY
                                          KCCI TV.

0345 AM    STORY CITY                IA   WIND DAMAGE
08/26/03   STORY                          12 INCH DIAMETER TREE
                                          DOWN.

0345 AM    STORY CITY                IA   60 MPH TSTORM WIND
08/26/03   STORY                          UP TO 60 MPH WIND REPORTED
                                          BY LAW ENFORCEMENT.

MR

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:19 PM CDTSevere Thunderstorm WarningDMXPocahontas41 min
Aug 25, 7:26 PM CDTSevere Thunderstorm WarningDMXMarshall34 min
Aug 25, 7:47 PM CDTSevere Thunderstorm WarningDMXHardin28 min
Aug 25, 7:53 PM CDTSevere Thunderstorm WarningDMXMarshall7 min
Aug 25, 8:01 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall44 min
Aug 25, 8:09 PM CDTSevere Thunderstorm WarningDMXDavis36 min
Aug 25, 8:24 PM CDTSevere Thunderstorm WarningDMXHancock, Wright66 min
Aug 25, 8:31 PM CDTSevere Thunderstorm WarningDMXTama44 min
Aug 25, 8:49 PM CDTSevere Thunderstorm WarningDMXDavis41 min
Aug 25, 9:12 PM CDTSevere Thunderstorm WarningDMXFranklin48 min
Aug 25, 9:26 PM CDTSevere Thunderstorm WarningDMXTama34 min
Aug 25, 9:33 PM CDTSevere Thunderstorm WarningDMXDavis42 min
Aug 26, 4:03 AM CDTSevere Thunderstorm WarningDMXHardin, Story27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.